Alert archive / Utah / Special Weather Statements in 2021
Special Weather Statement, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this special weather statement at Jul 15, 2021, 4:43 PM MDT for Carbon County, Utah. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 15, 2021, 4:43 PM MDT (22:43 UTC)
- Expired
- Jul 15, 2021, 5:30 PM MDT
- In force
- 47 min
- Issued by
- NWS Salt Lake City, UT
County Carbon County, UT
The radar
The Grand Junction radar (KGJX), 236 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 10.7 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 186 J/kg
- Mixed-layer CIN
- -393 J/kg
- Mixed-layer LCL
- 2487 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 142 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
840 WWUS85 KSLC 152243 SPSSLC Special Weather Statement National Weather Service Salt Lake City UT 443 PM MDT Thu Jul 15 2021 UTZ113-117-120-121-152330- San Rafael Swell UT-Wasatch Plateau/Book Cliffs UT-Castle Country UT- Central Mountains UT- 443 PM MDT Thu Jul 15 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EMERY AND SOUTHWESTERN CARBON COUNTIES UNTIL 530 PM MDT... At 443 PM MDT, National Weather Service Doppler radar indicated a strong thunderstorm 9 miles north of Huntington, or 10 miles southwest of Price...moving southeast at 25 mph. Half inch hail and wind gusts up to 50 mph will be possible. Locations impacted include... Huntington, Wellington, Cleveland, Elmo, Hiawatha and Wattis. This includes Utah Route 10 between mile markers 42 and 66. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches, take shelter in a sturdy building. Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3950 11114 3962 11088 3932 11046 3918 11095 TIME...MOT...LOC 2243Z 322DEG 24KT 3947 11091 $$ Woodward
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this special weather statement went out at Jul 15, 4:04 PM MDT, 39 minutes earlier.
Area forecast discussion, Jul 15, 4:04 PM MDT, 39 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 404 PM MDT Thu Jul 15 2021 .SYNOPSIS...Monsoonal moisture will linger across central and southern Utah through Friday. High pressure will bring a drying and slight warming trend heading into the weekend. A more robust moisture surge is expected across the area next week. && .SHORT TERM (Through 12Z Sunday)...A mid level ridge axis remains centered across the forecast area this afternoon. Lingering moisture continues to support convection which has largely remained confined across the higher terrain of central and southern Utah this afternoon, as dew points have been trending downward this afternoon. Hi-res guidance continues to suggest this activity will spread south and southeast off the higher terrain late this afternoon, and as such have held on to the Flash Flood Watch through the evening hours. Further west convective coverage has been greater across east central Nevada/west central Utah this afternoon, which the models have been quite consistent in developing a common cold pool and surging this activity southeast this evening into Beaver and Iron Counties, and possibly Washington County late. Have focused higher PoPs across this area through the evening hours. The mid level ridge axis is expected to shift east Friday allowing a weak southwesterly flow and continued drying. Lingering moisture will remain sufficient to support convection over the higher terrain, but coverage and intensity should continue to trend downward. As such have kept the Flash Flood Potential across southern Utah in the possible category. Heights are expected to rise Saturday as the subtropical ridge axis expands and becomes centered near the Four Corners region. Warming aloft will allow for an upward trend in temperatures heading into the weekend, with KSLC approaching the 100F once again by Saturday. .LONG TERM (After 12Z Sunday)...Largely dry conditions will continue for the end of the weekend as a ridge of high pressure builds further north. These drier conditions will also come with a slight increase in temperatures. ECMWF 700 mb temperatures surge to 18C-20C in northern Utah. Much of this part of the state will have highs around and into the triple digits. Large scale subsidence will come with lower precipitable water values for most of the state. Temperatures in southern Utah will be closer to average, but could be influenced by clouds and isolated to scattered afternoon convection, where 1" precipitable water values are indicated in models. There is good agreement in ensemble guidance showing the ridge nearly stationary, centered slightly east of the CWA through Thursday. That should allow for better moisture advection into southwest Wyoming and Utah. Precipitable water values are progged to increase. Values near 1" are expected to reach into northern Utah, with slightly higher moisture available further south Tuesday. This will result in a slight cool down, but temperatures should remain at or a little warmer than average for most of the area. With plenty of available moisture, not much wind shear, and the main forcing being afternoon warming, heavy rain with flash flooding will be the main threat, particularly to the south. That set up will provide rain chances through at least Thursday. && .AVIATION...KSLC...VFR conditions are expected to prevail over the KSLC terminal through the valid TAF period, with northerly winds remaining in place through 03Z this evening, switching to a southerly flow thereafter. Thunderstorm activity is anticipated to remain south of the airfield through the remainder of the afternoon and evening hours, however, there is a 15% chance that thunderstorms bring impacts to the airfield before 01Z. Any showers/ thunderstorms forming near the terminal may produce gusty and erratic outflow winds. Rest of Utah and southwest Wyoming...Shower and thunderstorm activity will continue across the area through the remainder of the afternoon and early evening hours for areas south of a line extending from KENV to K74V, mainly through ~03-04Z. A more distinct cluster of thunderstorms noted south of KENV is anticipated to continue southeast through KCDC, and may cause gusty and erratic outflow winds. VFR conditions are expected across the area, however, any stronger showers/ thunderstorms may produce heavy rain that could bring high end MVFR visibility. A return to diurnally driven flows is expected after midnight, with high level clouds prevailing. && .FIRE WEATHER...Moisture remaining in place will maintain showers and thunderstorms capable of producing heavy rainfall into the evening hours. These storms will be most numerous across zones 492 and 495. Additional showers and thunderstorms will continue Friday afternoon and evening but with less coverage and largely confined to the higher terrain. High pressure will strengthen across the region heading into the weekend resulting in a drying and slight warming trend. This drying trend will be short lived, as monsoon moisture is expected to return northward by Monday, and remain in place through much of the week. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...Flash Flood Watch until midnight MDT tonight for UTZ122>131. WY...None. && Seaman/Wilson/Webber For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 15, 3:23 AM MDT, 13 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 323 AM MDT Thu Jul 15 2021 UTZ101>131-WYZ021-161300- Great Salt Lake Desert and Mountains-Tooele and Rush Valleys- Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley- Utah Valley-Cache Valley/Utah Portion-Wasatch Back- Bear Lake and Bear River Valley-Wasatch Mountains I-80 North- Wasatch Mountains South of I-80-Western Uinta Mountains- Wasatch Plateau/Book Cliffs-Western Uinta Basin- Western Millard and Juab Counties-Eastern Juab/Millard Counties- Central Mountains-Sanpete Valley-Sevier Valley-Castle Country- San Rafael Swell-Southwest Utah-Lower Washington County- Zion National Park-Southern Mountains-Upper Sevier River Valleys- Bryce Canyon Country-South Central Utah- Capitol Reef National Park and Vicinity-Western Canyonlands- Glen Canyon Recreation Area/Lake Powell-Southwest Wyoming- 323 AM MDT Thu Jul 15 2021 This Hazardous Weather Outlook is for portions of central Utah... northern Utah...southern Utah...southwest Utah and southwest Wyoming. .DAY ONE...Today and Tonight Showers and thunderstorms will develop this afternoon and evening, with the greatest chances across central and southern Utah. Any showers and thunderstorms will be capable of heavy rainfall especially across central and southern Utah. Flash flooding is possible, especially in slot canyons, normally dry washes, in or near slickrock areas, and in the vicinity of recent burn scars. Those venturing in the backcountry should be be prepared for flooded, washed out or impassible roadways. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
In the hours before
Local storm report, Jul 15, 2:51 PM MDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
251 PM MDT THU JUL 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM FLASH FLOOD 2 ENE ESCALANTE 37.78N 111.57W
07/14/2021 GARFIELD UT OFFICIAL NWS OBS
702CFS FLOOD WAVE RECORDED AT THE ESCU1 GAUGE. CORRECTED
LOCATION AND TIME TO PEAK OF FLOOD WAVE. TIME ABOVE 300
CFS WAS 1845 MDT TO 2015 MDT.
&&
CHURCHLocal storm report, Jul 15, 2:56 PM MDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
256 PM MDT THU JUL 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM TORNADO MONA 39.82N 111.86W
07/13/2021 JUAB UT PUBLIC
LANDSPOUT TORNADO. PUBLIC VIDEO SHOWING A LANDSPOUT
TORNADO ASSOCIATED WITH A SHOWER.
&&
CHURCHLocal storm report, Jul 15, 3:46 PM MDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
346 PM MDT THU JUL 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM FLASH FLOOD 11 ENE ESCALANTE 37.80N 111.41W
07/14/2021 GARFIELD UT PARK/FOREST SRVC
FLASH FLOOD ON CALF CREEK. DEBRIS WASHED OVER WATER
FALLS. TIME ESTIMATED.
0500 PM FLASH FLOOD 23 ESE ESCALANTE 37.58N 111.25W
07/14/2021 GARFIELD UT PARK/FOREST SRVC
FLASH FLOODING ON EGYPT ROAD AND IN EGYPT CANYONS. TIME
ESTIMATED.
0730 PM FLASH FLOOD 19 ESE ESCALANTE 37.64N 111.30W
07/14/2021 GARFIELD UT PARK/FOREST SRVC
FLASH FLOOD ON HARRIS WASH. TIME ESTIMATED LATER BECAUSE
RANGER BELIEVES PEAK FLOW WORKED AROUND FROM ALVY WASH
INTO HARRIS WASH.
&&
CHURCHSpecial weather statement, Jul 15, 4:43 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 443 PM MDT Thu Jul 15 2021 UTZ113-117-120-121-152330- San Rafael Swell UT-Wasatch Plateau/Book Cliffs UT-Castle Country UT- Central Mountains UT- 443 PM MDT Thu Jul 15 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EMERY AND SOUTHWESTERN CARBON COUNTIES UNTIL 530 PM MDT... At 443 PM MDT, National Weather Service Doppler radar indicated a strong thunderstorm 9 miles north of Huntington, or 10 miles southwest of Price...moving southeast at 25 mph. Half inch hail and wind gusts up to 50 mph will be possible. Locations impacted include... Huntington, Wellington, Cleveland, Elmo, Hiawatha and Wattis. This includes Utah Route 10 between mile markers 42 and 66. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches, take shelter in a sturdy building. Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3950 11114 3962 11088 3932 11046 3918 11095 TIME...MOT...LOC 2243Z 322DEG 24KT 3947 11091 Woodward
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 6:20 PM MDT | Special Weather Statement | SLC | Emery | 40 min |
| Jul 14, 6:25 PM MDT | Severe Thunderstorm Warning | SLC | Iron, Washington | 50 min |
| Jul 14, 6:49 PM MDT | Special Weather Statement | SLC | Iron | 41 min |
| Jul 14, 7:07 PM MDT | Flash Flood Warning | SLC | Kane, Washington | 3 hr |
| Jul 14, 7:53 PM MDT | Severe Thunderstorm Warning | SLC | Washington | 69 min |
| Jul 15, 2:53 AM MDT | Flash Flood Watch | SLC | Beaver, Emery, Garfield, Iron, Kane, Piute and 4 more | 25 hr |
| Jul 15, 5:01 PM MDT | Special Weather Statement | SLC | Garfield | 44 min |
| Jul 15, 5:03 PM MDT | Special Weather Statement | SLC | Tooele | 57 min |
| Jul 15, 5:29 PM MDT | Special Weather Statement | SLC | Weber | 61 min |
Nearby
Special Weather Statements in Utah, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.